MAUDE Adverse Event Report: VAPOTHERM VAPOTHERM PRECISION FLOW HIVNI, LOW FLOW DISPOSABLE PATIENT CIRCUIT; PF-DPC-LOW, LOW FLOW DPC

VAPOTHERM VAPOTHERM PRECISION FLOW HIVNI, LOW FLOW DISPOSABLE PATIENT CIRCUIT; PF-DPC-LOW, LOW FLOW DPC
Model Number PRECISION FLOW, LOW FLOW DPC
Medical Device Problem Codes Degraded (1153); Fluid/Blood Leak (1250)
Health Effect - Clinical Code Apnea (1720)
Date of Event 07/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The excessive condensation from the device was confirmed by actual testing of the disposable device.The excessive condensation exiting the device was traced to an interaction between air and the water path within the device's disposable humidification cartridge.Examination of the humidification cartridge revealed signs of humidification membrane discoloration.From vapotherm's prior investigations this discoloration is an indication of deterioration of the membrane which could lead to subsequent leaking.The caregiver had mentioned that the patient was being treated for long term on the device before this issue occurred.Based on our past experience the membrane deterioration could be due to the following factors: 1.Prolonged use of the device beyond the recommended lifespan of the disposable humidification cartridge.The qualified use life of the disposable is 30 days.2.Use of non-inhalation-grade water in the disposable cartridge.We are working with the user facility to understand the specific use case scenario.We continue investigating this complaint to determine root cause.Vapotherm continues to investigate this issue and in the meantime, we are tracking and trending this issue to monitor occurrence.This is currently an isolated occurrence of this issue with no other similar incidents in the past 12 months (the period of look back).Risk assessment results: this is an isolated incident involving the vapotherm precision flow device.There have been no other similar complaints resulting in patient injury from this lot or any other lot of disposables within the past 12 months, from august 2023 to july 2024 (the period of look back).During this period, vapotherm has shipped hundreds of thousands of disposables worldwide, with tens of thousands shipped in the uk.Per risk management procedures in place and the hazard analysis for this device, the occurrence of this issue is less than 0.005% in the uk and less than 0.0005% worldwide.This puts the occurrence in the 'improbable' category.The harm associated with this issue has the severity of 'serious'.The overall risk based on the severity of serious and the occurrence of improbable is r1.The device continues to meet risk management expectations regarding the potential for 'ingress of water in the patient air pathway.' the likelihood of patient injury remains low for the following reasons: 1.The vapotherm precision flow delivers therapy via a nasal cannula in an open system.2.The instructions for use advise regular observation of the patient and patient interface for excess water to reduce the risk of aspiration of condensed water from the breathing circuit.If water is detected, the patient interface should be promptly removed.3.Clinician's are familiar with monitoring for rain out/condensate, and excess water is easily visible, as was the case in this instance.4.The instructions for use emphasize the need for additional patient monitoring, including pulse oximetry, during device operation.5.The disposable devices are qualified for use for 30 days.Risk assessment is documented in the device's hazard analysis, which is regularly maintained the excessive condensation exiting the device was potentially due to misuse of the device.Vapotherm continues to investigate to confirm root cause.Vapotherm will track and trend similar incidences and ensure devices continue performing within the expectations of risk management.Submission of this medical device report and the fda's release of that information is not an admission that product, user facility, distributor, manufacturer, or medical personnel caused or contributed to the event.
 
Event or Problem Description
This incident happened in the uk and is being reported per the guidance provided by fda on 21 cfr 803.This incident was on vapotherm's precision flow system which is an open system with a nasal cannula to treat patients in respiratory distress.Customer stated that infant/neonatal patient was being treated with vapotherm high velocity therapy on the precision flow device.The patient was being treated for long term on the device and was in the process of being weaned off the therapy.Excessive condensation was observed to be exiting the device and spurting from the patient's nose while being monitored.Patient subsequently became apnoeic.Patient was resuscitated with neopuff and recovered quickly.Patient was being further monitored.

Brand Name
VAPOTHERM PRECISION FLOW HIVNI, LOW FLOW DISPOSABLE PATIENT CIRCUIT
Common Device Name
PF-DPC-LOW, LOW FLOW DPC
Manufacturer (Section D)
VAPOTHERM
100 domain drive
exeter 03833
Manufacturer Contact
neeraj pardhy
100 domain drive
exeter, NH 03833
6036580011
MDR Report Key20176497
Report Number3012971441-2024-00003
Device Sequence Number8704932
Product Code QAV
UDI-Device Identifier00841737104971
UDI-Public00841737104971
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
DEN170001
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model NumberPRECISION FLOW, LOW FLOW DPC
Device Catalogue NumberPF-DPC-LOW
Device Lot NumberLFVLJ9283
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2024
Initial Report FDA Received Date09/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown